Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 4:45 PM MDT for Douglas County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 28, 2002, 5:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS55 KBOU 282245 SVRDEN COC035-282345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 445 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF LOUVIERS...OR ABOUT 18 MILES SOUTH OF DENVER...MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...HIGHLANDS RANCH... LOUVIERS...PARKER...SEDALIA...SURREY RIDGE AND THE PINERY. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3956 10503 3936 10503 3937 10467 3956 10467 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 28, 3:25 PM MDT, 1 hour 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 325 PM MDT WED AUG 28 2002 THU-SAT...MDLS MAINTAIN UPR RDG OVR CNTRL AND SRN RCKYS WITH PERSISTENT SWLY FLO ALF ACRS FCST AREA. SVR TSTM WATCH IN EFFECT ACRS SRN PTN OF PLAINS AREA THIS AFTN AND ERLY EVE. BEST CAPES WILL BE ACRS THE FAR NERN PLAINS. GUD SHT WV MOVES THRU SWLY FLO ALF ON THU AS AMS MOISTENS IN MID AND HI LVLS. THE BEST CHC FOR SVR TSTMS ON THU WUD APPR TO BE OVR NERN PLAINS. MDLS ARE SUGGESTIVE THAT ACTIVITY WUD START BFR NOON OVR MTNS. AGN BEST CAPES WILL BE OVR FAR NERN PLAINS. WITH PASSAGE OF SHT WV THU UPR RDG BLDS OVR CNTRL RCKYS ON FRI INTO SAT AS AMS DRYS. FCST CAPES ON FRI AND SAT ARE GENLY UNDER 100J/KG. BOUNDARY LYR FLO OVR HI PLAINS WILL RMN FM SE THRU THU NGT AND DWPTS WILL RMN IN THE 50S AND LWR 60S. WITH MORE CLDNS AND CONTD LO LVL UPSLP FLO OVR HI PLAINS...TEMPS WILL RELUCTANT TO WRM MUCH ABV 80 DEG. WITH DRYING ON FRI AND SAT TEMPS WILL WRM AGN TO ARND 90. MIN TEMPS WILL BE ARND SEASONAL NORMS. IN XTNDD PRD...SUN-WED...MRF SHEARS OFF TROPICAL MSTR FM A DEPRESSION OVR THE PAC OFF BAJA AND MOVES IT ON SWLY FLO ALF ACRS SRN CA AND DESERT SW INTO CNTRL RCKYS ON SUN. THIS MSTR LINGERS OVR CNTRL RCKYS THRU WED. SO WILL KEEP SLGT CHC OF LATE DAY SHWRS AND TSTMS EACH DAY. TEMPS SHUD HOVER ARND NORMAL FOR THIS TIME OF YR. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Special weather statement, Aug 28, 11:00 AM MDT, 5 hours 45 minutes before
COZ030>051-282000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1100 AM MDT WED AUG 28 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEAST COLORADO THROUGH TONIGHT. A WEAK UPPER LEVEL DISTURBANCE EMBEDDED IN THE FLOW MAY IMPACT THE REGION LATE THIS AFTERNOON... ALLOWING A FEW STORMS TO CONTINUE INTO LATE EVENING. EXTENSIVE CLOUD COVER MAY HELP POSTPONE THE DEVELOPMENT OF STORMS UNTIL LATE IN THE AFTERNOON AS TEMPERATURES SLOWLY RISE INTO THE LOWER 80S. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE MOUNTAINS AND FOOTHILLS AFTER 1 PM TODAY...SPREADING INTO THE URBAN CORRIDOR AND ADJACENT PLAINS AFTER 4 PM. THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ALONG A BOUNDARY LOCATED EAST OF THE URBAN CORRIDOR THIS MORNING. THE BOUNDARY EXTENDED FROM JUST EAST OF GREELEY TO NEAR LIMON. IF THE STORMS BECOME SEVERE THEN LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. OUTLOOK FOR THURSDAY...A LITTLE WARMER WITH A CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. COOPER
Special weather statement, Aug 28, 1:15 PM MDT, 3 hours 30 minutes before
COZ030>051-282030- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 115 PM MDT WED AUG 28 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEAST COLORADO THROUGH TONIGHT. ALTHOUGH EXTENSIVE CLOUDINESS HAS LIMITED HEATING ACROSS THE NORTHEAST PLAINS EARLY THIS AFTERNOON ...SOME CLEARING IS EXPECTED LATER TODAY. IN ADDITION...AN UPPER LEVEL DISTURBANCE EMBEDDED IN THE FLOW WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...INCREASING IN COVERAGE ACROSS THE URBAN CORRIDOR AND ADJACENT PLAINS BY 4 PM...ESPECIALLY EAST AND SOUTH OF DENVER. THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF THE PALMER DIVIDE. ISOLATED SEVERE STORMS COULD DEVELOP ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...SOUTHERN WASHINGTON AND LINCOLN COUNTIES. IF THE STORMS BECOME SEVERE...THEN LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS. SINCE THE SEVERE THREAT IS EXPECTED TO BE ISOLATED...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OUTLOOK FOR THURSDAY...A LITTLE WARMER WITH A CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:26 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 49 min |
| Aug 28, 6:06 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 54 min |
| Aug 28, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.